Severe allergic to Efa and Kaletraa - what other choices I have left?
Nov 9, 2011
Thanks a lot for taking time to answer our questions. I'll keep this short. I started HARRT about 7 months ago at the time when my CD4 was in the 400's (about 26%) (infected less than a year). I was put on Isentress and Truvada and did well. VL is undetectable within a few weeks and CD4 stays. I then tried Atripla but became severely allergic so had to revert to Isentress and Truvada. A few months later I moved to outside the US. Due to financial situation, I had to switch and try Aluvia and Truvada. Exactly 10 days later, I had a severe respiratory stress reaction I could not breath and had to be taken to ER. I made it out ok but it turned out I am also allergic to Aluvia (again severe rash, and breathing reaction). I am now again on Isentress and Truvada for 5 days now and I am ok. I wanted to ask what other combinations I have left, if I were to become resistant to this Isentress/Truvada combination (or because of the financial burden)? Do I have anything left to try such that I will not develop severe drug reactions? I am scared to death and nearly died because of the drug reaction. But I do not know what I could try once I am resistant to the Isentress/Truvada. I am 37, generally healthy, no other ongoing STDs or hepatitis etc. Please help!!
Response from Dr. McGowan
I am sorry to hear about these reactions, but glad that you are well now.
There is no relationship between efavirenz (which is the drug in Atripla that is unique) and Aluvia (norvir/lopinavir). That is, they are in separate classes. The truvada has been in all of the combinations (it is built into the Atripla) so that is unlikely to be a cause of the reactions.
Are you on any other medications? Both efavirenz and Aluvia can cause drug interactions with other medications, Isentress does not do this. If so it is a possibility that some of the reactions were due to these interactions.
Some people are fairly allergic to various unrelated meds, there may be no way to predict such reactions in advance. Luckily there are other medications that may be useful (possibly maraviroc, other protease inhibitors such as atazanavir) and some new drugs in development.
The good news is that if your virus is undetectable and you do not miss doses of your meds there is usually very little need to ever change meds due to virologic breakthrough.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Blood On Finger From HIV Positive Person
- Brown Spots On The Head Of My Penis
- Bruise And Cut On Testicles And Hiv Transmission
- Can You Get HIV From Sharing Foods Or Drinks?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.